South Dakota, 2012

Hail in South Dakota, June 7, 2012

June 7, 2012 · NWS UNR · 1 event in 1 county or zone

Hail to the size of quarters fell near Cactus Flats.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS UNR wrote it up.

Hail to the size of quarters fell near Cactus Flats.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at Jun 7, 1:20 PM MST, 1 hour 25 minutes earlier.

Area forecast discussion, Jun 7, 1:20 PM MST, 1 hour 25 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
220 PM MDT THU JUN 7 2012

.DISCUSSION...UPPER LEVEL ANALYSIS HAS HIGH AMPLITUDE RIDGE
ACROSS THE MIDWEST WITH BROAD TROF ACROSS THE NORTHWEST CONUS.
WEAK UPPER SHORTWAVE IS CURRENTLY MOVING INTO EASTERN WYOMING.
SHOWERS AND STORMS JUST AHEAD OF THIS WAVE ARE MOVING NORTHEAST
INTO WESTERN SOUTH DAKOTA. SURFACE FRONTAL BOUNDARY REMAINS OVER
THE AREA...ASSISTING IN THE DEVELOPMENT OF THESE STORMS. TEMPS
HAVE WARMED INTO THE 80S ACROSS SOUTHERN AND CENTRAL SOUTH
DAKOTA...AND REMAIN IN THE 60S AND LOWER 70S BEHIND THE FRONT.

FRONTAL BOUNDARY IS EXPECTED TO REMAIN ACROSS THE AREA TONIGHT.
BEST INSTABILITY AND CHANCES FOR SEVERE STORMS REMAIN ACROSS FAR
SOUTHWESTERN SOUTH DAKOTA AND POINTS SOUTH. A FEW SEVERE STORMS
WILL BE POSSIBLE ACROSS THE BLACK HILLS AREA. MORE WIDESPREAD AND
LESS DISCRETE CONVECTION IS EXPECTED ACROSS WESTERN SOUTH DAKOTA
THIS EVENING WITH MODERATE RAINFALL AMOUNTS EXPECTED WITH
EMBEDDED CELLS. RAINFALL AMOUNTS OF HALF AND INCH TO AN INCH WILL
BE POSSIBLE WITH LOCALLY HIGHER AMOUNTS. CONVECTION SHOULD DRIFT
NORTH THROUGH THE EARLY EVENING WITH AREAS CLEARING OUT FROM SOUTH
TO NORTH LATE TONIGHT.

ON FRIDAY...RIDGING RE-DEVELOPS OVER ERN PTNS OF THE REGION IN
THE WAKE OF THE DEPARTING WAVE...WITH FLOW REMAINING
SOUTHWESTERLY. MODELS CONTINUE TO SHOW INSTABILITY INCREASING
SIGNIFICANTLY BY LATE DAY (~1.5-2.5 KJ/KG)...WITH THE STRONGEST
INSTABILITY ALONG AND EAST OF THE BLACK HILLS. 0-6 KM BULK SHEAR
VALUES ARE MODEST...THOUGH SUFFICIENT TO SUPPORT ROTATING
UPDRAFTS. THE PROBLEM WILL BE FORCING...AS WAVES PASSING THROUGH
REMAIN VERY WEAK. WITH THIS SAID...WOULD NOT RULE OUT THE
POSSIBILITY OF A DISCRETE STORM OR TWO DEVELOPING AND BECOMING
STRONG/SEVERE. THEREFORE...WILL KEEP LOW POPS GOING FROM THE BLACK
HILLS NORTH AND EAST ONTO THE ADJACENT PLAINS.

FOR SATURDAY...THERMAL RIDGE SHIFTS EAST AS COLD FRONT STARTS
TO PUSH IN DURING THE AFTERNOON. TEMPERATURE FORECAST WILL BE
TRICKY OVER FAR WESTERN CWA AS MODELS ARE HAVING TROUBLE WITH THE
TIMING OF THIS FEATURE. SOUTHWESTERLY UPPER FLOW CONTINUES AS
UPPER RIDGE AXIS SLIDES EAST AND UPPER LOW PUSHES FROM THE PACIFIC
NORTHWEST TOWARDS THE SOUTHERN PRAIRIE PROVINCES. EXPECT A FEW
SHOWERS/THUNDERSTORMS MAY DEVELOP WITH THE PROGRESSING
FRONT...MAINLY IN THE EVENING/OVERNIGHT HOURS.

EXTENDED...UPPER LOW TRACKS ALONG WITH US/CNDN BORDER ON SUNDAY AND
MONDAY. WITH CYCLONIC FLOW ALOFT AND COOL MID LEVEL TEMPERATURES
ACROSS THE NRN PLAINS...A FEW SHOWERS/THUNDERSTORMS POSSIBLE
ESPECIALLY FOR NRN PORTIONS OF THE CWFA. UPPER FLOW BECOME NEARLY
ZONAL FOR THE MIDDLE PART OF NEXT WEEK...WITH SMALL CHANCES FOR
SHOWERS/THUNDERSTORMS FROM TIME TO TIME...ALONG WITH WARMER
TEMPERATURES.

&&

.AVIATION...18Z TAFS
ISOLATED/SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED THROUGH
THE DAY...WITH ACTIVITY PUSHING EAST OF THE BLKHLS BY EARLY EVENING.
MVFR/LCL IFR CONDITIONS ARE POSSIBLE WITH THE HEAVIEST
PRECIPITATION. IFR AND LCL LIFR CIGS POSSIBLE LATER TONIGHT
ESPECIALLY ACROSS NWRN AND WCNTRL SD.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
WY...NONE.
&&

SHORT TERM...15
LONG TERM....JOHNSON
AVIATION...JOHNSON
Hazardous weather outlook, Jun 7, 5:19 AM MST, 9 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RAPID CITY SD
619 AM MDT THU JUN 7 2012

SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-081300-
BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON-
HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK-
NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS-
NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY-
SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS-
SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP-
WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH-
619 AM MDT (719 AM CDT) THU JUN 7 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND
NORTHEASTERN WYOMING.

.DAY ONE...TODAY AND TONIGHT

SHOWERS AND THUNDERSTORMS ARE EXPECTED OVER THE AREA TODAY...ENDING
FROM SOUTHWEST TO NORTHEAST TONIGHT. THERE IS A SLIGHT RISK THAT
SOME OF THESE STORMS MAY BECOME SEVERE...PARTICULARLY OVER THE BLACK
HILLS INTO WESTERN SOUTH DAKOTA. LARGE HAIL AN DAMAGING WIND GUSTS
WOULD BE THE MAIN THREATS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE WILL BE DAILY CHANCES FOR THUNDERSTORMS OVER VARIOUS PORTIONS
OF THE AREA THROUGH WEDNESDAY. ALTHOUGH WIDESPREAD SEVERE WEATHER IS
NOT EXPECTED AT THIS TIME...A FEW STORMS COULD BECOME SEVERE WITH
LARGE HAIL AND DAMAGING WINDS AS MAIN THREATS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...
OR CHECK OUR WEB SITE AT WEATHER.GOV/UNR

In the hours before

Local storm report, Jun 7, 1:50 PM MST, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
250 PM MDT THU JUN 07 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0244 PM     HAIL             DOWNTOWN CUSTER         43.77N 103.60W
06/07/2012  E1.25 INCH       CUSTER             SD   TRAINED SPOTTER

            STRONG WINDS

&&

KEWY
Local storm report, Jun 7, 2:02 PM MST, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
302 PM MDT THU JUN 07 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0257 PM     HAIL             4 SE NEMO               44.15N 103.45W
06/07/2012  E0.88 INCH       MEADE              SD   PUBLIC

            COVERING THE GROUND

&&

KEWY
Local storm report, Jun 7, 2:03 PM MST, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
303 PM MDT THU JUN 07 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0250 PM     HAIL             1 WNW DOWNTOWN CUSTER   43.77N 103.61W
06/07/2012  E1.75 INCH       CUSTER             SD   TRAINED SPOTTER

            HAIL COVERED THE GROUND.

&&

MLS
Local storm report, Jun 7, 2:04 PM MST, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
304 PM MDT THU JUN 07 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0259 PM     HAIL             6 E KYLE                43.42N 102.07W
06/07/2012  E0.88 INCH       JACKSON            SD   LAW ENFORCEMENT

            DIME TO NICKEL HAIL

&&

KEWY
Local storm report, Jun 7, 2:30 PM MST, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
330 PM MDT THU JUN 07 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0305 PM     TSTM WND GST     8 W DOWNTOWN HOT SPRING 43.43N 103.64W
06/07/2012  E70 MPH          FALL RIVER         SD   TRAINED SPOTTER

            SUSTAINED WINDS OF 55 MPH WITH GUSTS OF 70 MPH. TWO
            POWER POLES DOWN.

&&

MLS
Local storm report, Jun 7, 2:35 PM MST, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
335 PM MDT THU JUN 07 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0325 PM     HAIL             6 SW DOWNTOWN RAPID CIT 44.01N 103.32W
06/07/2012  E0.88 INCH       PENNINGTON         SD   PUBLIC

            PEA HAIL COVERED THE GROUND.

&&

MLS

The radar

The Rapid City radar (KUDX), 79 km away, was scanning. The volume nearest the first event began at 21:45 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Jackson

When
June 7, 2:45 PM MST
Where
Jackson County, 3 mi N of Cactus Flats
Measured
1 in hail
Reported by
Public
Coordinates
43.873, -101.900

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2012Every state in 2012This day in weather historyWarnings in South Dakota, June 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 375955.